Hail, Oneida
- When
- June 11, 12:04 PM CST
- Where
- Oneida County, 4.26 mi SSW of Sugar Camp
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.730, -89.340
Penny size hail fell near Sugar Camp.
An unstable air mass combined with outflow boundaries from previous convection to cause thunderstorms across central and north-central Wisconsin. The strongest storms produced small hail during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An unstable air mass combined with outflow boundaries from previous convection to cause thunderstorms across central and north-central Wisconsin. The strongest storms produced small hail during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 11, 11:41 AM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 1241 PM CDT Fri Jun 11 2021 Updated aviation portion for 18Z TAF issuance .SYNOPSIS... Issued at 420 AM CDT Fri Jun 11 2021 Still very warm and humid today, then the temperature and humidity to begin to settle back to more seasonal levels for mid-June. Another round or two of scattered thunderstorms is likely this afternoon into tonight. A large scale upper trough will continue to evolve over New England and eastern Canada the next several days. Meanwhile, a strong shortwave was traversing the upstream ridge position over the Plains. The ridge will shift wwd a bit and amplify once the shortwave begins to pull off to the east. The result will be a fairly amplified pattern across NOAM by the middle of next week before another strong shortwave flattens the ridge again late in the week. Proximity to the upper ridge will result in another very warm and humid day today. The upper flow tilting northwest will result in a trend toward cooler temperatures and much less humid conditions during subsequent days. But the transition to the cooler and less humid conditions will probably be gradual and somewhat erratic. At least a brief return to very warm conditions appears increasingly likely at the end of the period as the next shortwave cresting the ridge backs the upper flow westerly and drives the warm dome with the ridge east again. Rainfall across the area is likely to range from modestly below to modestly above normal at most locations. But as is typical of convection, some areas will end up well above normal. In any case, significant precipitation is likely to be front-loaded in the 7 day period, with mainly just scattered light-moderate amounts after tomorrow. && .SHORT TERM...Today...Tonight...and Saturday Issued at 420 AM CDT Fri Jun 11 2021 Resolving precipitation chances and timing were the main short- term forecast issue this morning. Unfortunately, the specifics were much more muddled than yesterday. So while most locations will experience at least one or two rounds of convection during the next 36 hours--the when and where were highly uncertain. Isolated showers and thunderstorms continued to bubble up across the area early this morning, mainly across the west and north where some weak moisture convergence was occurring. Those may continue into mid-late morning (mainly across the north). By that time, a large MCS currently over the northern and central Plains will probably be at our doorstep. The majority of the guidance indicated the MCS itself will dissipate or turn SE and miss the area as mid and upper level ridging persists across the area. However, diurnal destabilization may again be sufficient to allow convection to fire right across the area (focused near small scale boundaries) around peak heating. The convection may tend to organize into 1 or 2 large clusters or small MCSs late this afternoon and this evening as large scale forcing increases as the major shortwave finally arrives from the west and flattens the ridge. The nocturnal storms could linger into Saturday morning. There is also a chance there could be some redevelopment in the east Saturday afternoon as low-level moisture will probably be slow to scour out of the area. Destabilization will probably be sufficient to support a low-end (marginal) severe threat again today. The most likely time for severe would be during the afternoon and evening, though the threat could linger past midnight. Some localized flooding is also possible. Continued to lean heavily on the NBM for temperatures as it has been performing very well in the current wx regime. Outflow from last evenings storms seems to have temporarily disrupted the lake fog, so allowed the MF.Y to expire. But the fog will probably return at some point, so another advisory may be needed at some point later today or tonight. .LONG TERM...Saturday Night Through Thursday Issued at 420 AM CDT Fri Jun 11 2021 Continued hot and humid weather through the weekend then becoming seasonable early next week as the upper air pattern briefly amplifies across central North America. Because the building ridge will be centered just upstream from the central Rockies to central Canada, subsidence downstream of the ridge should lead to below normal precip for the early to middle portion of next week. Saturday night through Sunday night...Conditions will start out quiet on Saturday night as high pressure moves into the region. Clear skies and light winds should lead to cooler lows than previous nights. As the upper flow buckles, digging shortwave energy will be moving into the Lake Superior region during or shortly after peak heating on Sunday. Instability (up to 1000 j/kg) isn't that impressive across northern WI on Sunday afternoon, but wind fields are a different story. Both the gfs and ecmwf show upwards of 100- 110 kt jet streak overhead which generates deep layer shear of 60-70 kts. If forcing is enough to overcome a lack of moisture/instability, Sunday afternoon and evening could be an interesting day from a severe weather perspective. Cooler and drier air will then start to move in behind the associated cold front late on Sunday night. Rest of the forecast...Cool, Canadian high pressure will then slowly build southeast towards the area on Monday and Tuesday before settling over the area on Wednesday. Temperatures have trended cooler during this period. Once the high passes to the east, the hot air dome from the west returns briefly for Thursday. && .AVIATION...for 18Z TAF Issuance Issued at 1240 PM CDT Fri Jun 11 2021 The main aviation concern with this TAF issuance will be timing of shower and thunderstorm potential at each of the TAF sites this afternoon into tonight. One slow-moving band of storms already in central Wisconsin with other isolated storms to the west. Unstable air over the region should lead to additional scattered thunderstorms this afternoon. A cold front is forecast to sweep across the area tonight with more showers and storms, especially during the evening hours. A few of these storms will be capable of producing small hail, gusty winds and a quick lowering of vsby to IFR levels. Lingering showers later tonight into Saturday morning are possible, along with lower cigs into the MVFR/IFR range. High pressure to then build into the region for the rest of Saturday, allowing for VFR conditions to return by mid to late morning. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......MPC AVIATION.......Kallas
Hazardous Weather Outlook National Weather Service Green Bay WI 435 AM CDT Fri Jun 11 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 435 AM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected at times today and tonight. The storms will be most numerous during the afternoon and evening hours. A few of the storms could produce damaging wind gusts and large hail. Torrential rainfall could also lead to localized flooding. Patchy dense fog may result in localized hazardous travel conditions near the Lake Michigan shoreline at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A chance of thunderstorms will continue into Saturday before the storms shift off to the east. Any storms that linger into the afternoon could be strong and produce gusty winds. Additional storms are also possible Sunday evening, mainly over northeast Wisconsin. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report rainfall over one inch, flooding, hail, or wind gusts over 40 mph. LMZ521-522-541>543-121100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 435 AM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Fog may result in hazardous navigation at times, especially on Lake Michigan. Thunderstorms could pose a hazard to boaters on the lake and bay this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Fog is likely to persist into Friday, continuing to pose a hazard to boaters on the lake and bay. Thunderstorms may linger into Saturday, and will be possible again Sunday evening. Any storms that form will pose a hazard to boaters. Skowronski/MPC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1127 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM TSTM WND GST WAUSAU 44.96N 89.63W
06/11/2021 M40.00 MPH MARATHON WI ASOS
WITH HEAVY RAINFALL.
&&
SACSpecial Weather Statement National Weather Service Green Bay WI 1218 PM CDT Fri Jun 11 2021 WIZ030-111800- Marathon WI- 1218 PM CDT Fri Jun 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARATHON COUNTY UNTIL 100 PM CDT... At 1218 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southeast of Merrill to near Mosinee. Movement was east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Wausau, Weston, Rib Mountain, Mosinee, Rothschild, Schofield, Marathon City, Evergreen, Glandon and Nutterville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4512 8974 4512 8933 4476 8951 4482 8988 TIME...MOT...LOC 1718Z 278DEG 16KT 4510 8964 4483 8977 Kotenberg
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1237 PM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HEAVY RAIN MERRILL 45.18N 89.68W
06/11/2021 M1.12 INCH LINCOLN WI MESONET
IN THE LAST 90 MINUTES.
&&
SACSpecial Weather Statement National Weather Service Green Bay WI 1246 PM CDT Fri Jun 11 2021 WIZ010-111830- Oneida WI- 1246 PM CDT Fri Jun 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ONEIDA COUNTY UNTIL 130 PM CDT... At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm over Crystal Lake Scout Reservation, or near Rhinelander, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rhinelander, Newbold, Woodboro, Crystal Lake Scout Reservation, Three Lakes, Sugar Camp, Lake Tomahawk, Roosevelt, Mc Naughton and Gagen. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4561 8905 4558 8963 4582 8964 4587 8905 TIME...MOT...LOC 1746Z 267DEG 17KT 4574 8945 KLJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1252 PM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL ANTIGO 45.15N 89.15W
06/11/2021 M0.25 INCH LANGLADE WI TRAINED SPOTTER
&&
SACSpecial Weather Statement
National Weather Service Green Bay WI
1252 PM CDT Fri Jun 11 2021
WIZ018-030-111830-
Marathon WI-Lincoln WI-
1252 PM CDT Fri Jun 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND NORTH
CENTRAL MARATHON COUNTIES UNTIL 130 PM CDT...
At 1251 PM CDT, trained weather spotters reported a strong
thunderstorm near Merrill, or 11 miles north of Wausau, moving
northeast at 15 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Merrill and Dutch Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4526 8957 4515 8942 4512 8942 4512 8940
4502 8959 4515 8972
TIME...MOT...LOC 1751Z 241DEG 12KT 4512 8963
KotenbergThe Marquette radar (KMQT), 164 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell near Sugar Camp.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968031.